Texas, 2008

Hail in Texas, April 3, 2008

April 3, 2008 · NWS SJT · 2 events in 2 counties and zones

A surface dryline that was stretched across West Central Texas triggered isolated thunderstorms across the Northwest Hill Country and over Throckmorton county, dropping large hail ranging from penny to golf ball size. The largest hail was reported northeast of Throckmorton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A surface dryline that was stretched across West Central Texas triggered isolated thunderstorms across the Northwest Hill Country and over Throckmorton county, dropping large hail ranging from penny to golf ball size. The largest hail was reported northeast of Throckmorton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 2, 10:46 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 2, 10:46 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1146 PM CDT WED APR 2 2008

.AVIATION...
AREA RADARS CONTINUE TO SHOW A FEW SHOWERS ACROSS THE EDWARDS
PLATEAU THAT MAY MAKE TOWARDS THE KJCT...KSOA...AND THE KBBD
TERMINALS OVER THE NEXT SEVERAL HOURS. GIVEN THE SCATTERED NATURE
SO FAR...AND THE BRIEF NATURE OF ANY DROP IN VISIBILITY...WILL
HOLD OFF MENTIONING IN THE TERMINALS FOR NOW AND JUST WATCH A
LITTLE LONGER. OTHERWISE...MID AND HIGH CLOUDS DISRUPTING THE
DEVELOPMENT OF THE LOWER CEILINGS THIS EVENING...OTHER THAN IN
PATCHY AREAS. STILL THINK THE MVFR CEILINGS WILL BECOME MORE
WIDESPREAD AS WE GO THROUGH THE OVERNIGHT HOURS...BUT HAVE
ELIMINATED MOST OF THE MENTION OF THE IFR CONDITIONS AT AREA
TERMINALS.

WITH WINDS JUST ABOVE THE SURFACE TURNING MORE SOUTHWEST THURSDAY
MORNING...SHOULD BE ENOUGH TO TO ALLOW THE TERMINALS TO CLIMB BACK
INTO VFR RANGE BY LATE IN THE MORNING OR EARLY AFTERNOON. STILL
HAVE SOME QUESTIONS ABOUT THE THUNDERSTORM POSSIBILITIES FOR
THURSDAY NIGHT...ALTHOUGH KABI AND KSJT LOCATIONS STILL THE MOST
LIKELY IN THE 00Z TO 06Z TIME FRAME FOR THIS ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 911 PM CDT WED APR 2 2008/

UPDATE...

UPDATED FCST TO REMOVE POPS ACROSS THE BOARD FOR TONIGHT. EVEN WITH
UPPER 50S TO LOW 60S DEWPOINTS IN PLACE...A STRONG CAP LOCATED AT
AROUND 800MB EXISTS DUE TO THE EWD ADVECTION OF THE EML ONTO THE
HIGH PLAINS. WITHOUT ANY UPPER LEVEL SUPPORT THE CHANCES OF
CONVECTION REMAIN VERY REMOTE...IN FACT...TOO REMOTE TO MENTION.
WILL SEND OUT UPDATE SHORTLY. THE REST OF THE FCST REMAINS ON
TRACK FOR THE MOST PART.

LACY

PREV DISCUSSION... /ISSUED 715 PM CDT WED APR 2 2008/

AVIATION...
HAVE HAD A FEW BREAKS IN THE CLOUDS THIS AFTERNOON...ALLOWING
CEILINGS TO CLIMB IN SOME LOCATIONS. CLOUDS WILL FILL IN
OVERNIGHT...AND WITH THE KSOA OBSERVATION ALREADY DOWN INTO THE
LOWER PORTION OF MVFR...LOOKS LIKE CEILINGS WILL HEAD DOWN PRETTY
QUICKLY THIS EVENING...REACHING IFR AT LEAST BRIEFLY IN MOST
LOCATIONS. LOW LEVEL JET WILL INCREASE THIS EVENING ...SO HAVE
ADDED LOW LEVEL WIND SHEAR INTO THE TERMINALS.

CEILINGS IMPROVE FAIRLY QUICKLY ON THURSDAY...ALTHOUGH EASTERN
COUNTIES WILL PROBABLY STILL KEEP AN MVFR DECK FOR MOST OF THE
DAY. STORMS BEGIN TO DEVELOP LATE IN THE AFTERNOON AND INTO THE
EVENING...INCREASING IN COVERAGE QUITE A BIT AFTER 00Z.

PREV DISCUSSION... /ISSUED 407 PM CDT WED APR 2 2008/

SHORT TERM...
WARM FRONT WILL MOVE SLOWLY NORTH ACROSS OUR AREA TONIGHT. WE MAY
SEE ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT AS THE BOUNDARY
MOVES NORTH.

BY SUNRISE TOMORROW...EXPECT THE FRONT TO BE NORTH OF INTERSTATE
20...MAINLY EAST TO WEST ACROSS THE NORTHERN BIG COUNTRY. GIVEN
UNCERTAINTY OF WHERE THIS BOUNDARY WILL BE...DECIDED TO KEEP 20
POPS ACROSS THE BIG COUNTRY FOR THE FIRST 6 HOURS TOMORROW.

TOMORROW AFTERNOON IS WHEN THINGS WILL GET INTERESTING. A DRYLINE
WILL BEGIN TO MOVE EAST INTO OUR AREA. MEANWHILE...A COLD FRONT
WILL CONTINUE TO PUSH SOUTH TOWARD TEXAS. THE MAIN QUESTION IS WHERE
WILL THE SURFACE LOW ASSOCIATED WITH THE FRONT BE AT THAT TIME. THE GFS
ENSEMBLE SHOWS A GROUPING OF SURFACE LOW-PRESSURE CENTERS IN THE
EASTERN TEXAS PANHANDLE BY MID DAY TOMORROW. THE NAM BRINGS THE
LOW A LITTLE FARTHER SOUTH. CLEARLY...THE TRIPLE POINT WILL BE THE
FOCUS FOR MOST OF THE SEVERE WEATHER. GIVEN THE
UNCERTAINTY...DECIDED TO START TRW+ GRIDS DURING THE SECOND 6-HOUR
PERIOD TOMORROW AND CONTINUE THEM THROUGH TOMORROW NIGHT. MODEL
FORECAST SOUNDINGS...CENTERED ON THE BIG COUNTRY...CONCHO
VALLEY...AND HEARTLAND...INDICATE LITTLE IF ANY CAP AND CAPE VALUES
IN THE 2000 TO 2500 J/KG RANGE. BASED ON THE THREAT OF SEVERE
WEATHER...LOOK FOR AT LEAST A SEVERE WEATHER WATCH FOR MOST OF OUR
AREA TOMORROW AFTERNOON.

AFTER THE COLD FRONT SWEEPS SOUTH ACROSS OUR AREA TOMORROW
NIGHT...THE DRYLINE WILL PUSH EAST OF OUR AREA AND RAIN CHANCES
END.

LONG TERM...
MAIN FOCUS ON THE SHORT TERM. WILL CONTINUE A DRY FORECAST AND
TEMPERATURES CLOSE TO GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 61  83  49  68 /  10  40  50  10
SAN ANGELO 	 62  84  52  73 /  10  30  30  10
JUNCTION 	 63  83  54  74 /  10  10  40  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/07/07
Hazardous weather outlook, Apr 2, 1:55 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
255 PM CDT WED APR 2 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
255 PM CDT WED APR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...MAINLY ACROSS THE BIG COUNTRY AS A WARM FRONT MOVES NORTH.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW
THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND THURSDAY NIGHT...ACROSS THE BIG COUNTRY MAINLY ALONG...NORTH AND
EAST OF A HASKELL TO MORAN LINE. A SLIGHT RISK OF SEVERE STORMS
EXTENDS ACROSS THE REST OF WEST CENTRAL TEXAS. AN UPPER DISTURBANCE
FROM THE WEST WILL DESTABILIZE THE ATMOSPHERE. A DRY LINE ACROSS THE
WESTERN CONCHO VALLEY AND BIG COUNTRY WILL BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING. A COLD
FRONT MOVING ACROSS WEST CENTRAL TEXAS THURSDAY NIGHT WILL THEN BE
AN ADDITIONAL FOCUS FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS TONIGHT...AND FOR
THURSDAY AS WELL.

11/KEISER

The radar

The San Angelo radar (KSJT), 71 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Menard

When
April 3, 1:10 AM CST
Where
Menard County, Ft McKavett
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
30.830, -100.100

Hail, Throckmorton

When
April 3, 4:05 PM CST
Where
Throckmorton County, 5.77 mi NE of Throckmorton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.230, -99.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89752, 89753.